Saturday, August 28, 2010
I am not alone? Really??? There are more people out there with this issue?
In high school I really didn't think that 10 years later a stupid acne medication would leave me with life long heart ache.
Thank you, makers of Minocycline... not only did you ruin my High School experience, but you have caused the miscarriage of several of my babies.
Let me explain. One, very small and overlooked side effect of Minocycline is a "Lupus like reaction"... or "drug induced Lupus".
Pretty much everyone knows that Lupus is an autoimmune disease where the body's immune system becomes hyperactive and attacks normal, healthy tissue. This results in symptoms such as inflammation, swelling, and damage to joints, skin, kidneys, blood, the heart, and lungs… ok, so they might not know all that… but they do know it is no fun.
Drug induced lupus is most known for joint pain and fatigue.
I started taking Minocycline when I was 15 or 16… I can’t remember for sure. Shortly after I felt like an 80 year old women.
In high school I got lunch and various school essential items thrown at my head in the hallways because I was the "slow girl"... I couldn't walk without wanting to vomit from the pain. I should have invested in a Rascal scooter. I couldn't sit on the toilet to pee without tears flooding my eyes because my knee joints hurt so bad. I couldn't take notes in class because my fingers couldn't hold a pen... to be honest, much of this experience must be blocked... I can't remember... and if you ask anyone, I have an impeccable memory.
Countless blood test, pain management, but mostly God Himself healed my body from that pain of a “Lupus like reaction to the drug Minocycline”... it's not Lupus... but it is. I still don't understand and who would have thought that a pill for vanity sakes could cause so much grief.
Fast forward to 2007... several pregnancy losses... I was living in Arizona. My OB ran countless tests and decided he wanted to put me on birth control "you must loose weight if you want to sustain a viable pregnancy."
No gracies Senior OB... Fat girls get pregnant, have a boring uneventful pregnancy resulting in a healthy baby every day... I will forgo the birth control and loose weight the normal way. The OB didn’t address my PCOS or Hypothyroidism… but this blog is not about either of those… so I will leave them out.
We ended up moving back to Redding. Fast forward... January 21, 2008... 5am... Happy Anniversary Daniel... double pink lines!
Hola Dr. Perry "I think I might be pregnant"... He ran the.same.exact.tests. as the Arizona OB. "Sarah, you need to be put on blood thinners. You have Antiphospholipid Antibody Syndrome. Here... I made you a copy from my medical dictionary book telling you what it is". (I should call that Arizona OB and thank him for trying to murder me... birth control is very widely known for creating blood clots... something I only NOW know APS does in excess in my body). I have to say that Dr. Perry DID address my other health issues, but they are very mild and under management so are a non-issue.
There are two main classifications of the antiphospholipid antibody syndrome. If the patient has an underlying autoimmune disorder, such as systemic lupus erythematosus, the patient is said to have secondary antiphospholipid antibody syndrome. If the patient has no known underlying autoimmune disorder, it is termed primary antiphospholipid antibody syndrome…. AHHHH LUPUS!!! Which brings me back to high school and that stupid vanity pill…
81mg a day of low dose aspirin gave me the opportunity to carry a pregnancy to term...Resulting in my healthy baby boy. I am very lucky that I did not need a more extensive anticoagulant therapy. I have read about women who have to give themselves daily blood thinner injections.
For years now I have googled the shiz-nit out of Antiphospholipid Antibody Syndrome... every time I Google it I find and learn so much more. It started out with one or two medical journals with information I didn't understand... I posted my experience in yahoo answers, hoping to find someone with similar experiences. A year or so later I got an IM from a mom in Nevada telling me about her “Lupus like reaction… and need of blood thinners”… today I found a whole website WITH A YOU TUBE CHANNEL!
You all must think I am so lame... but thinking you are one of two medical journal entries leaves you feeling very much a freak... 1 in 3,348,627,020! But today I found a You Tube channel... I have to tell you... I cried... like a nerd! A You Tube channel people… I can’t say it enough times!